Suffering from magnesium supplements overdose?
My husband has been taking magnesium supplements as a pre-workout regimen for approximately 2 months. He is 43 years old, healthily, and active. He told me yesterday, he has been taking 2000mg of magnesium daily, without realizing this is above the daily recommended value of 350mg. He began experiencing loose stool/diarrhea symptoms this weekend, not severe, but noticeable. He has not shown any other symptoms. Is this something that he should have checked or will his body naturally flush the magnesium from his system? Is there something we can do to reverse the effects of the magnesium more quickly? Thank you!
FIND THE BEST DOCTORS NEAR YOU
Cardiologists – Cosmetic Surgeons – Dermatologists – Ear, Nose and Throat Specialists – Gastroenterologists – Gynecologists/Obstetricians – Neurologists – Oncologists – Orthopedic surgeons – Pediatricians – Psychiatrists – Pulmonologists – Urologists
Thanks for the query..
Yes, you are correct that the daily dose of magnesium should not exceed more than 350 mg per day.
However, high doses of magnesium from dietary supplements or medications often result in diarrhea that can be accompanied by nausea and abdominal cramping..
He is taking a very high dose daily that can on persistent use cause toxicity..
Toxicity occurs when the daily dose increases more than 5,000 mg/day….
So if he does not have any other symptoms other than diarrhea, you need not to worry..
Immediately stop the magnesium supplements till you consult a Physician..
My suggestion is to get serum magnesium levels checked and if it exceeds above 1.74–2.61 mmol/L then it can be a toxic range..
So it will help in getting him treated if at all needed..
Hope this helps..